New Structures for Physics pp 289-355

Part of the Lecture Notes in Physics book series (LNP, volume 813) | Cite as

A Survey of Graphical Languages for Monoidal Categories

Abstract

This article is intended as a reference guide to various notions of monoidal categories and their associated string diagrams. It is hoped that this will be useful not just to mathematicians, but also to physicists, computer scientists, and others who use diagrammatic reasoning. We have opted for a somewhat informal treatment of topological notions, and have omitted most proofs. Nevertheless, the exposition is sufficiently detailed to make it clear what is presently known, and to serve as a starting place for more in-depth study. Where possible, we provide pointers to more rigorous treatments in the literature. Where we include results that have only been proved in special cases, we indicate this in the form of caveats.

References

  1. 1.
    Abramsky, S., Coecke, B.: A categorical semantics of quantum protocols. In: Proceedings of the 19th Annual IEEE Symposium on Logic in Computer Science, LICS 2004, pp. 415–425. IEEE Computer Society Press, Washington, DC (2004)Google Scholar
  2. 2.
    Baez, J.C., Dolan, J.: Higher-dimensional algebra and topological quantum field theory. J. Math. Phys. 36(11), 6073–6105 (1995)MathSciNetADSMATHCrossRefGoogle Scholar
  3. 3.
    Bainbridge, E.S.: Feedback and generalized logic. Inf. Control 31, 75–96 (1976)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Barr, M.: *-Autonomous Categories. Lectures Notes in Mathematics 752. Springer, New York (1979)Google Scholar
  5. 5.
    Barrett, J.W., Westbury, B.W.: Spherical categories. Adv. Math. 143, 357–375 (1999)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Bénabou, J.: Introduction to bicategories, part I. In: Reports of the Midwest Category Seminar, Lecture Notes in Mathematics 47, pp. 1–77. Springer, New York (1967)Google Scholar
  7. 7.
    Bloom, S.L., Esik, Z.: Axiomatizing schemes and their behaviors. J. Comput. Syst. Sci. 31, 375–393 (1985)MathSciNetMATHCrossRefGoogle Scholar
  8. 8.
    Blute, R.F., Cockett, J.R.B., Seely, R.A.G., Trimble, T.H.: Natural deduction and coherence for weakly distributive categories. J. Pure Appl. Algebra 113(3), 229–296 (1996)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Câzânescu, V.-E.: On context-free trees. Theor. Comput. Sci. 41, 33–50 (1985)MATHCrossRefGoogle Scholar
  10. 10.
    Câzânescu, V.-E., Stefânescu, G.: Towards a new algebraic foundation of flowchart scheme theory. Fundamenta Informaticae 13, 171–210 (1990). Also appeared as: INCREST Preprint Series in Mathematics 43, Bucharest (1987)MathSciNetMATHGoogle Scholar
  11. 11.
    Câzânescu, V.-E., Stefânescu, G.: Feedback, iteration and repetition. In: Pâun, G. (ed.) Mathematical Aspects of Natural and Formal Languages, pp. 43–62. World Scientific, Singapore (1995). Also appeared as: INCREST Preprint Series in Mathematics 42, Bucharest (1988)Google Scholar
  12. 12.
    Câzânescu. V.-E., Ungureanu, C.: Again on advice on structuring compilers and proving them correct. Preprint Series in Mathematics 75, INCREST, Bucharest (1982)Google Scholar
  13. 13.
    Cockett, J.R.B., Seely, R.A.G.: Weakly distributive categories. Pure Appl. Algebra 114(2), 133–173 (1997)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Esik, Z.: Identities in iterative and rational algebraic theories. Comput. Linguistics Comput. Lang. XIV, 183–207 (1980)MathSciNetGoogle Scholar
  15. 15.
    Freyd, P.J., Yetter, D.N.: Braided compact closed categories with applications to low dimensional topology. Adv. Math. 77, 156–182 (1989)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Freyd, P.J., Yetter, D.N.: Coherence theorems via knot theory. J. Pure Appl. Algebra 78, 49–76 (1992)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Girard, J.-Y.: Linear logic. Theor. Comput. Sci. 50, 1–102 (1987)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Hasegawa, M.: Models of Sharing Graphs: A Categorical Semantics of let and letrec. PhD thesis, Department of Computer Science, University of Edinburgh (July 1997)Google Scholar
  19. 19.
    Joyal, A., Street, R.: The geometry of tensor calculus II. Unpublished draft, available from Ross Street’s websiteGoogle Scholar
  20. 20.
    Joyal, A., Street, R.: Braided monoidal categories. Mathematics Report 860081, Macquarie University (November 1986)Google Scholar
  21. 21.
    Joyal, A., Street, R.: Planar diagrams and tensor algebra. Unpublished manuscript, available from Ross Street’s website (September 1988)Google Scholar
  22. 22.
    Joyal, A., Street, R.: The geometry of tensor calculus I. Adv. Math. 88(1), 55–112 (1991)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Joyal, A., Street, R.: Braided tensor categories. Adv. Math. 102, 20–78 (1993)MathSciNetMATHCrossRefGoogle Scholar
  24. 24.
    Joyal, A., Street, R., Verity, D.: Traced monoidal categories. Math. Proc. Camb. Philoso. Soc. 119, 447–468 (1996)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Kauffman, L.H.: An invariant of regular isotopy. Trans. Am. Math. Soc. 318(2), 417–471 (1990)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Kelly, G.M.: An abstract approach to coherence. In: Mac Lane, S. (ed.) Coherence in Categories, Lecture Notes in Mathematics 281, pp. 106–147. Springer, New York (1972)CrossRefGoogle Scholar
  27. 27.
    Kelly, G.M., Laplaza, M.L.: Coherence for compact closed categories. J. Pure Appl. Algebra 19, 193–213 (1980)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Mac Lane, S.: Natural associativity and commutativity. Rice Uni. Stud. 49, 28–46 (1963)MathSciNetGoogle Scholar
  29. 29.
    Mac Lane, S.: Categories for the Working Mathematician. Graduate Texts in Mathematics 5. Springer, New York (1971)CrossRefGoogle Scholar
  30. 30.
    Penrose, R.: Applications of negative dimensional tensors. In: Welsh, D.J.A. (ed.) Combinatorial Mathematics and Its Applications, pp. 221–244. Academic Press, New York (1971)Google Scholar
  31. 31.
    Reidemeister, K.: Knotentheorie. Springer, Berlin (1932); Chelsea, New York (1948). English translation: Knot Theory, BCS Associates (1983)Google Scholar
  32. 32.
    Saavedra Rivano, N.: Categories Tanakiennes. Lecture Notes in Mathematics 265. Springer, New York (1972)Google Scholar
  33. 33.
    Selinger, P.: Dagger compact closed categories and completely positive maps. In: Proceedings of the 3rd International Workshop on Quantum Programming Languages, Electronic Notes in Theoretical Computer Science 170, pp. 139–163. Elsevier Science, Amsterdam (2007)Google Scholar
  34. 34.
    Shum, M.C.: Tortile tensor categories. J. Pure Appl. Algebra 93, 57–110 (1994)MathSciNetMATHCrossRefGoogle Scholar
  35. 35.
    Stefânescu, G.: An algebraic theory of flowchart schemes. In: Proceedings of the 11th Colloquium on Trees in Algebra and Programming, CAAP’86, Lecture Notes in Computer Science 214, pp. 60–73. Springer, New York (1986)Google Scholar
  36. 36.
    Stefânescu, G.: On flowchart theories, part I. the deterministic case. J. Comput. Syst. Sci. 35(2):163–191 (1987)MATHCrossRefGoogle Scholar
  37. 37.
    Stefânescu, G.: On flowchart theories: Part II. The nondeterministic case. TCS 52, 307–340 (1987)MATHCrossRefGoogle Scholar
  38. 38.
    Stefânescu, G.: Feedback theories (a calculus for isomorphism classes of flowchart schemes). Revue Roumaine de Mathématiques Pures et Appliquées 35, 73–79 (1990). Also appeared as: INCREST Preprint Series in Mathematics 24, Bucharest (1986)MATHGoogle Scholar
  39. 39.
    Stefânescu, G.: Algebra of flownomials. Technical Report TUM-I9437, Technische Univerität München (1994)Google Scholar
  40. 40.
    Stefânescu, G.: Network Algebra. Springer, New York (2000)CrossRefGoogle Scholar
  41. 41.
    Street, R.: Low-dimensional topology and higher-order categories. In: Proceedings of the International Category Theory Conference (CT’95), 1995. Available from http://www.mta.ca/_cat-dist/ct95.html
  42. 42.
    Turaev, V.G.: Quantum Invariants of Knots and 3-Manifolds. Studies in Mathematics 18. Walter De Gruyter & Co., Berlin (1994)Google Scholar
  43. 43.
    Yetter, D.N.: Framed tangles and a theorem of Deligne on braided deformations of tannakian categories. In: Gerstenhaber, M., Stasheff, J.D. (eds.) Deformation Theory and Quantum Groups with Applications to Mathematical Physics, Contemporary Mathematics 134, pp. 325–349. Americal Mathematical Society, Providence (1992)CrossRefGoogle Scholar

Copyright information

© Springer-VerlagBerlin Heidelberg 2010

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsDalhousie UniversityHalifaxCanada

Personalised recommendations